Search
Close this search box.

Treatment of allogeneic transplant-associated thrombotic microangiopathy with narsoplimab while continuing sirolimus therapy: A case study in Bone Marrow Transplantation

Allogeneic transplant-associated thrombotic microangiopathy (TA-TMA) is a serious complication that can occur in patients who have undergone allogeneic stem cell transplantation. It is characterized by the formation of blood clots in small blood vessels, leading to organ damage and dysfunction. The standard treatment for TA-TMA involves discontinuation of calcineurin inhibitors, such as tacrolimus or cyclosporine, which are commonly used as part of the immunosuppressive regimen post-transplant.

However, in cases where patients are also receiving sirolimus therapy, discontinuation of this medication may not be feasible due to its role in preventing graft-versus-host disease (GVHD) and maintaining immunosuppression. In such situations, alternative treatment options must be considered.

Narsoplimab is a monoclonal antibody that targets the lectin pathway of the complement system, which plays a key role in the pathogenesis of TA-TMA. Recent studies have shown promising results in the treatment of TA-TMA with narsoplimab, even in patients who are unable to discontinue sirolimus therapy.

A recent case study published in Bone Marrow Transplantation highlighted the successful treatment of TA-TMA in a patient who continued sirolimus therapy while receiving narsoplimab. The patient, a 45-year-old male who had undergone allogeneic stem cell transplantation for acute myeloid leukemia, developed TA-TMA three months post-transplant. Despite discontinuation of tacrolimus and initiation of supportive care measures, his condition continued to deteriorate.

After consultation with a multidisciplinary team of transplant physicians and hematologists, it was decided to initiate treatment with narsoplimab while continuing sirolimus therapy. The patient received a total of four doses of narsoplimab over a two-week period, and his clinical symptoms improved significantly. Laboratory tests showed resolution of hemolysis and improvement in renal function.

The patient was able to successfully complete his sirolimus therapy without any signs of GVHD or rejection. He was discharged from the hospital with close follow-up monitoring, and at six-month follow-up, he remained in remission with no signs of TA-TMA recurrence.

This case study demonstrates the potential benefits of using narsoplimab in the treatment of TA-TMA while continuing sirolimus therapy. It highlights the importance of individualized treatment approaches in complex transplant scenarios, where the standard treatment protocols may not be applicable.

Further research is needed to better understand the optimal timing and dosing of narsoplimab in this setting, as well as its long-term efficacy and safety profile. However, this case provides valuable insights into the potential role of narsoplimab as a novel treatment option for TA-TMA in patients undergoing allogeneic stem cell transplantation.